Haloperidol increases in-hospital mortality after acute MI compared to atypical antipsychotics

The results suggest that atypical antipsychotics may be a less harmful option than haloperidol in older hospital patients with acute myocardial infarction who require an off-label antipsychotic for severe agitation, study authors said.


In patients admitted with acute myocardial infarction (MI) who receive antipsychotic drugs, haloperidol may increase the risk of in-hospital death compared to an atypical antipsychotic, a recent study found.

Researchers used a health care database to assess 6,578 adult patients (mean age, 75.2 years) who, between 2003 and 2014, received antipsychotic drugs during an admission for a primary diagnosis of acute MI at more than 700 U.S. hospitals. The primary outcome was in-hospital mortality within seven days of initiating oral haloperidol or oral atypical antipsychotics (olanzapine, quetiapine, or risperidone). Results were published online on March 28 by The BMJ.

Overall, 1,668 (25.4%) patients received haloperidol, and 4,910 (74.6%) received atypical antipsychotics. Although the groups had similar mean times from admission to treatment initiation (5.3 d vs. 5.6 d, respectively) and length of stay (12.5 d vs. 13.6 d, respectively), the mean duration of treatment was shorter in the haloperidol group (2.4 d vs. 3.9 d). The researchers used 1:1 propensity score matching to adjust for confounding factors.

In intention-to-treat analyses, the absolute rate of death per 100 person-days was 1.7 in the haloperidol group (129 deaths) and 1.1 in the atypical antipsychotic group (92 deaths) during seven days of follow-up. The unadjusted and adjusted hazard ratios of death for patients on haloperidol were 1.51 (95% CI, 1.22 to 1.85) and 1.50 (95% CI, 1.14 to 1.96), respectively. The adjusted hazard ratio peaked on the day of antipsychotic initiation (3.28; 95% CI, 1.75 to 6.23) and decreased by 19% each day. By day 5, the increased risk disappeared (1.12, 95% CI, 0.79 to 1.59).

In an as-treated analysis, the unadjusted hazard ratio for death within seven days was 1.90 (95% CI, 1.43 to 2.53), and the adjusted hazard ratio was 1.93 (95% CI, 1.34 to 2.76). The larger hazard ratios in this analysis suggested that haloperidol's potential adverse effects may be more pronounced while patients are taking the drug, the study authors noted.

They noted limitations of the study, such as a lack of information about patients prior to admission and about the true indication for antipsychotic use. “[A]lthough haloperidol has long been used to manage agitation or related symptoms for patients admitted to hospital, our findings suggest that atypical antipsychotics may be a less harmful option in older populations with acute myocardial infarction who require an off-label antipsychotic for severe agitation,” the authors concluded.